Indiana, 2008

Flooding in Indiana, May 9 to 25, 2008

May 9 to 25, 2008 · NWS IND · 4 events in 4 counties and zones

Frequent rainfall caused lowland flooding to return to central Indiana. This delayed the growth of some fields, while some that were already planted sustained damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$20,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Frequent rainfall caused lowland flooding to return to central Indiana. This delayed the growth of some fields, while some that were already planted sustained damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 2:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 9, 2:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EDT FRI MAY 9 2008

.DISCUSSION...

FAIRLY ACTIVE AND WET WEATHER WILL BE THE RULE AT TIMES THIS
UPCOMING WEEK AND MAIN FOCUS WILL BE ON TIMING THOSE PERIODS OF
RAIN.

WV SATELLITE INDICATED A S/W ACROSS THE MID MISSISSIPPI VALLEY. A
VERY WEAK SURFACE LOW WAS OVER THE LOWER OHIO VALLEY. RADAR SHOWS AN
AREA OF LIGHT SHOWERS WAS OVER WESTERN INDIANA AND EASTERN
ILLINOIS.  WILL MENTION LOW POPS OVER ALL BUT NW SECTIONS THIS
EVENING AS THIS AREA CONTINUES EASTWARD. MODELS SHOW GRADUAL DRYING
OVERNIGHT AND SKIES MAY BE MOSTLY CLEAR TOWARDS MORNING.  SOME FOG
IS POSSIBLE LATE TONIGHT...BUT WITH ONLY A FEW HUNDREDTHS OF AN INCH
THIS EVENING AND DEWPOINTS MOSTLY IN THE 30S TO MID 40S WILL LEAVE
OUT MENTION OF FOG FOR NOW.

QUIET WEATHER WILL BE THE RULE SATURDAY AS HIGH PRESSURE MOVES
ACROSS THE GREAT LAKES.

MODELS BRING A STRONG AND DEEPENING S/W ACROSS OUR REGION SUNDAY AND
TRACK THE SURFACE LOW ACROSS NORTHERN INDIANA BY LATE SUNDAY. WILL
CONTINUE WITH LIKELY POPS SUNDAY AS ALL MODELS SHOW GOOD UVV ACROSS
OUR REGION.  PREFER THE NAM WHICH HAS HIGHER WINDS ACROSS OUR
REGION. THE WINDS AT 925 MB WILL BE IN EXCESS OF 45 KNOTS ACROSS OUR
SOUTHERN SECTIONS AND WILL GO SLIGHTLY ABOVE MOS WINDS.  WILL
MENTION A FEW THUNDERSTORMS SUNDAY...BUT WITH LOW CAPES ACROSS OUR
AREA...THREAT OF SEVERE WILL REMAIN WELL TO OUR SOUTH.

PRECIP GRADUALLY ENDS BY LATE SUNDAY NIGHT AS THIS SYSTEM MOVES OUT.

EXTENDED SHOWS THE NEXT SYSTEM AFFECTING OUR WEATHER TOWARDS
MIDWEEK. WILL GO ALONG WITH HPC WHICH HAS A CHANCE EACH PERIOD FROM
TUESDAY NIGHT ON.  12Z GFS IS A LITTLE MORE PROGRESSIVE WITH UPPER
AND SURFACE LOW BY FRIDAY...SO WILL LOWER THERE POPS JUST A LITTLE
BY THEN.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS
GRADUAL CIG/VIS IMPROVEMENT IS EXPECTED THROUGH THE FIRST 9 HOURS OF
THE TAF.

A WEAK SYSTEM MOVING ACROSS MISSOURI/ILLINOIS THIS AFTERNOON WILL
MOVE EAST THROUGH THE AFTERNOON. THIS MAY KICK OFF SOME
SPRINKLES...ESPECIALLY AT KHUF/KBMG LATER THIS AFTERNOON BUT
WIDESPREAD...MEASURABLE PRECIP IS NOT EXPECTED.

SFC HIGH PRESSURE WILL SETTLE OVER THE TAF SITES BY 12Z ALLOWING
SKIES TO GO TO SCT-BKN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SALLY
PUBLIC...JH
Hazardous weather outlook, May 9, 3:03 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 AM EDT FRI MAY 9 2008

INZ021-028>031-035>049-051>057-060>065-069-072-100815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-MARTIN-JENNINGS-
403 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT INTO SUNDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE FOR MORE
THUNDERSTORMS TO THE AREA TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-068-070-071-100815-
KNOX-DAVIESS-LAWRENCE-JACKSON-
403 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LOWLAND FLOODING WILL DEVELOP OR WILL BE IN PROGRESS ON THE EAST FORK
WHITE AND WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT INTO SUNDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE FOR MORE
THUNDERSTORMS TO THE AREA TUESDAY INTO WEDNESDAY.

LOWLAND FLOODING WILL PERSIST ON THE EAST FORK WHITE AND WHITE RIVERS.
PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Jackson

When
May 9, 4:00 PM EST to May 24, 1:48 AM EST
Where
Jackson County, 3.51 mi SSE of Medora to 4.94 mi ESE of Sparksville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
38.780, -86.156

Flooding occurred along the Muscatatuck River in Jackson County, including near Wheeler Hollow, due to heavy rain.

Flood, Knox

When
May 9, 7:00 PM EST to May 25, 11:53 AM EST
Where
Knox County, 3.31 mi WSW of Decker to 2.11 mi SW of Decker
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
38.495, -87.572

Flooding occurred along the White River in Knox County due to heavy rain.

Flood, Greene

When
May 12, 12:30 AM EST to May 19, 10:08 AM EST
Where
Greene County, Newberry to 0.87 mi NNE of Slinkard
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
38.920, -87.020

Flooding occurred along the White River in Greene County, including near Newberry and Elliston, due to heavy rain.

Flood, Daviess

When
May 12, 4:40 AM EST to May 20, 9:36 PM EST
Where
Daviess County, 5.68 mi WNW of Plainville to 5.5 mi WNW of Plainville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
38.826, -87.250

Flooding occurred along the White River in western Daviess County due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98745, 98759, 98753, 98757.